Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Jul 5, 2017, 4:34 PM EDT for Fannin County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2017, 4:34 PM EDT (20:34 UTC)
- Expired
- Jul 5, 2017, 5:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.25 in
- Wind
- 40
County Fannin County, GA
The radar
The Atlanta radar (KFFC), 147 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1179 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
036
WWUS82 KFFC 052034
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
434 PM EDT WED JUL 5 2017
GAZ006>008-014-015-052115-
Gilmer GA-Dawson GA-Union GA-Lumpkin GA-Fannin GA-
434 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILMER...NORTHWESTERN DAWSON...
SOUTHWESTERN UNION...WESTERN LUMPKIN AND FANNIN COUNTIES UNTIL 515 PM
EDT...
At 432 PM EDT...strong thunderstorms extended from near Cherry Log
to Roy and Sequoyah Lake, moving northeast at 20 mph.
HAZARD...Up to 40 mph wind, dime sized hail, heavy rain and
frequent lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include
Blue Ridge, East Ellijay, Morganton, Amicalola Falls State Park,
Higdon, Loving, Jones Creek, Epworth, the Len Foote Hike Inn,
Cartecay, Pisgah, Mineral Bluff, Cherry Log, the Stover Creek
Shelter, Gaddistown, Hemp, Margret, Camp Merrill, Hurst and Dial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3486 8402 3454 8405 3453 8434 3456 8435
3456 8437 3455 8437 3455 8442 3456 8443
3455 8443 3455 8446 3465 8440 3478 8453
3499 8440 3499 8430
TIME...MOT...LOC 2032Z 246DEG 18KT 3479 8446 3466 8433 3456 8442
HAIL...0.25IN
WIND...40MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 5, 3:35 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 5, 3:35 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 335 PM EDT Wed Jul 5 2017 .SHORT TERM /Tonight through Thursday Night/... Not much change to the airmass that last couple of days across the region with scattered to numerous thunderstorms moving into far northern GA (especially the NW tier) this afternoon. Some of these storms could become strong to severe. The main threat being gusty winds, heavy rain and frequent lightning. There could also be some small hail for the more potent storms. With plenty of MUCAPE and DCAPE across the area, these should continue over the next several hours. However, they will be somewhat disorganized given the lack of shear. Do not anticipate much activity across the metro into Athens and points south given much of the forcing is further north. Although, given we do have enough instability and some residual boundaries in place, we can not rule out isolated storms later this afternoon. By the overnight we should have little coverage across the entire region. Lows in the upper 60s to low 70s with cooler air across the higher terrain. Tomorrow expect a very similar weather pattern with most of the afternoon convection across north GA with the upper level support still lofted north of the region. Given we keep having most of the precipitation activity across the north, we need to keep a close eye on the potential for localized flooding. The other threats from these storms will be gusty winds and frequent lightning. High temperatures will be warm...perhaps a couple degrees above normal. Add humidity and the heat index values will climb to around 100 across central GA. 26 .LONG TERM /Friday through Wednesday/... Overall pattern remarkably similar through the entire long term period. Large, high-amplitude ridge over the western CONUS remains centered near 110W longitude and broad, weak upper troughing persists over the east. While individual shortwaves move through the mean ridge/trough wave pattern, temperatures and rain chances essentially remain the same. This weekend, we will be teased by a weak cold front, associated with whats left of upper trough over the central CONUS today. Earlier model forecasts of this front promised to bring slightly cooler and drier air to north GA. 12Z models continue trend to renege on this promise. Will likely only see very slight drying over far north GA on Friday night and Saturday. While pattern remains nearly static through the period, not seeing any significant hazards either (such as large scale flooding or tropical cyclones) for which we are fortunate. Previous long term discussion follows. SNELSON PREV LONG TERM DISCUSSION... /Issued 340 AM EDT Wed Jul 5 2017/ /Thursday Night through Tuesday/... An upper level trough will be moving to the area Thursday night and Friday along with a weak cold front moving to far n GA before likely dissipating. This will give potential for showers and thunderstorms...favoring n GA Thursday night and then a little farther s more into central GA on Friday...as a surface trough becomes more enhanced. Forecast temperatures are expected to be within 2-3 degrees of normal Thursday night and Friday. Another weak cold front will move into the forecast area Saturday and become stationary Sunday...potentially drifting N Monday and Tuesday. This will continue chances for showers and thunderstorms across the area on Saturday with showers and storms favoring central GA Sunday and Monday. A period of weak NW flow aloft could bring poorly forecast short waves that would enhance any convection until this flow diminishes by Tuesday. Forecast temperatures are expected to be within a few degrees of normal. BDL && .AVIATION... 18Z Update... VFR conditions expected through the TAF period. However, with scattered convection (especially north of the metro TAF sites), there may be brief sub-VFR cigs/vsbys this afternoon. Anticipate the CU field to be around 4-5KFT, dissipating after sunset. Westerly winds will continue around 8-10kts through the remainder of the afternoon, becoming calm overnight. Patchy fog is possible early tomorrow. A similar set up weather wise for tomorrow with mid-level CU forming by mid/late morning and isolated/scattered convection across north GA in the afternoon. //ATL Confidence...18Z Update... Medium on precip coverage in the afternoon. High on all else. 26 && .PRELIMINARY POINT TEMPS/POPS... Athens 71 92 71 90 / 20 20 20 40 Atlanta 71 90 72 88 / 20 20 20 40 Blairsville 65 84 66 83 / 30 40 40 40 Cartersville 69 90 70 87 / 30 40 40 40 Columbus 73 94 74 91 / 10 10 20 40 Gainesville 70 89 71 87 / 20 30 20 40 Macon 72 95 73 92 / 10 10 10 40 Rome 69 90 71 88 / 30 50 40 30 Peachtree City 70 92 71 88 / 10 20 20 40 Vidalia 73 95 75 94 / 10 20 10 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...26 LONG TERM....SNELSON AVIATION...26
Hazardous weather outlook, Jul 5, 4:30 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 430 AM EDT Wed Jul 5 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-061000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 430 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Isolated strong to severe thunderstorms can be expected over portions of north Georgia this afternoon and evening. The most likely area will be north of Atlanta and Athens. The main hazards will be strong to damaging wind gusts and frequent lightning. Brief heavy rain will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... There is a chance of showers and thunderstorms each day, most so during the afternoon and evening hours. A few storms could be strong to severe with gusty winds...frequent lightning and locally heavy rain as the main hazards. Brief localized flooding of poor drainage areas will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Jul 5, 2:40 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
240 PM EDT WED JUL 5 2017
GAZ005>007-051930-
Gilmer GA-Murray GA-Fannin GA-
240 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER...
NORTHEASTERN MURRAY AND NORTHWESTERN FANNIN COUNTIES UNTIL 330 PM
EDT...
At 239 PM EDT...a strong thunderstorm was near Conasauga Lake,
moving northeast at 25 mph.
HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
frequent lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include
Eton, Crandall, Conasauga Lake, Tennga, Jones Mill, Cisco, Higdon,
Colwell, Gregory, the Cohutta Wilderness, Epworth and Copperhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3499 8438 3483 8436 3481 8448 3479 8476
3499 8479
TIME...MOT...LOC 1839Z 244DEG 20KT 3490 8466
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 5, 2:51 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
251 PM EDT WED JUL 5 2017
GAZ003>005-051930-
Whitfield GA-Catoosa GA-Murray GA-
251 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD...NORTHEASTERN CATOOSA
AND MURRAY COUNTIES UNTIL 330 PM EDT...
At 250 PM EDT...strong thunderstorms extended from Tunnel Hill to
near Tilton, moving northeast at 25 mph.
HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
frequent lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include
Dalton, Chatsworth, Ringgold, Varnell, Eton, Tunnel Hill, Cohutta,
Crandall, Sumac, Rocky Face, Gregory, Conasauga Lake, Tennga,
Beaverdale, Dawnville, Cisco, Fort Mountain State Park, Red Clay
State Park and Apison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3499 8466 3480 8460 3477 8464 3466 8493
3485 8514 3499 8506
TIME...MOT...LOC 1850Z 225DEG 22KT 3485 8506 3471 8492
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 5, 3:01 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
301 PM EDT WED JUL 5 2017
GAZ001>003-051930-
Catoosa GA-Walker GA-Dade GA-
301 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATOOSA...
NORTHWESTERN WALKER AND NORTHERN DADE COUNTIES UNTIL 330 PM EDT...
At 300 PM EDT...a line of strong thunderstorms extended from Lookout
Mountain to Trenton, moving northeast at 20 mph.
HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
frequent lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Lakeview, Cole City, Wildwood, Fairview, Stephensville, Chattanooga
Valley, New England, Morganville, Hooker and East Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3499 8516 3488 8523 3484 8542 3484 8558
3485 8558 3498 8560
TIME...MOT...LOC 1900Z 220DEG 19KT 3499 8536 3490 8552 3490 8566
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 5, 3:10 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
310 PM EDT WED JUL 5 2017
GAZ020-021-052000-
Cherokee GA-Bartow GA-
310 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE AND EASTERN
BARTOW COUNTIES UNTIL 400 PM EDT...
At 310 PM EDT...a strong thunderstorm was over Cartersville, moving
northeast at 25 mph.
HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
frequent lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include
Canton, Cartersville, Holly Springs, Emerson, White, Waleska,
Cassville, Lake Arrowhead, Red Top Mountain State Park, Little River
Landing, Salacoa Valley, Pine Log, Sutallee, Funkhouser and
Bridgemill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3440 8474 3440 8473 3441 8473 3441 8458
3438 8458 3438 8455 3436 8446 3416 8446
3412 8485 3422 8491
TIME...MOT...LOC 1910Z 242DEG 24KT 3421 8479
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 5, 3:57 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
357 PM EDT WED JUL 5 2017
GAZ005>007-052045-
Gilmer GA-Murray GA-Fannin GA-
357 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILMER...SOUTHEASTERN MURRAY AND
FANNIN COUNTIES UNTIL 445 PM EDT...
At 356 PM EDT...a strong thunderstorm was over Tails Creek, moving
northeast at 30 mph.
HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
frequent lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include
Ellijay, Blue Ridge, East Ellijay, Morganton, Hemp, Tails Creek,
Margret, Higdon, Hurst, Loving, Epworth, Dial, Pisgah, Mineral Bluff,
Cherry Log, Mountaintown, Fort Mountain State Park, Colwell, Roy and
Roundtop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3489 8413 3486 8413 3484 8415 3481 8414
3480 8413 3467 8414 3467 8415 3459 8462
3475 8472 3499 8440
TIME...MOT...LOC 1956Z 242DEG 24KT 3471 8459
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 5, 4:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
434 PM EDT WED JUL 5 2017
GAZ006>008-014-015-052115-
Gilmer GA-Dawson GA-Union GA-Lumpkin GA-Fannin GA-
434 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILMER...NORTHWESTERN DAWSON...
SOUTHWESTERN UNION...WESTERN LUMPKIN AND FANNIN COUNTIES UNTIL 515 PM
EDT...
At 432 PM EDT...strong thunderstorms extended from near Cherry Log
to Roy and Sequoyah Lake, moving northeast at 20 mph.
HAZARD...Up to 40 mph wind, dime sized hail, heavy rain and
frequent lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include
Blue Ridge, East Ellijay, Morganton, Amicalola Falls State Park,
Higdon, Loving, Jones Creek, Epworth, the Len Foote Hike Inn,
Cartecay, Pisgah, Mineral Bluff, Cherry Log, the Stover Creek
Shelter, Gaddistown, Hemp, Margret, Camp Merrill, Hurst and Dial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3486 8402 3454 8405 3453 8434 3456 8435
3456 8437 3455 8437 3455 8442 3456 8443
3455 8443 3455 8446 3465 8440 3478 8453
3499 8440 3499 8430
TIME...MOT...LOC 2032Z 246DEG 18KT 3479 8446 3466 8433 3456 8442
HAIL...0.25IN
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:13 PM EDT | Special Weather Statement | FFC | Catoosa, Whitfield | 47 min |
| Jul 5, 1:50 PM EDT | Special Weather Statement | FFC | Chattooga | 40 min |
| Jul 5, 1:56 PM EDT | Special Weather Statement | FFC | Catoosa, Whitfield | 49 min |
| Jul 5, 2:22 PM EDT | Special Weather Statement | FFC | Whitfield | 38 min |
| Jul 5, 2:25 PM EDT | Special Weather Statement | FFC | Bartow | 50 min |
| Jul 5, 2:40 PM EDT | Special Weather Statement | FFC | Murray | 50 min |
| Jul 5, 2:51 PM EDT | Special Weather Statement | FFC | Murray, Whitfield | 39 min |
| Jul 5, 3:01 PM EDT | Special Weather Statement | FFC | Dade | 29 min |
| Jul 5, 3:10 PM EDT | Special Weather Statement | FFC | Bartow, Cherokee | 50 min |
| Jul 5, 3:57 PM EDT | Special Weather Statement | FFC | Fannin, Gilmer | 48 min |
| Jul 5, 5:03 PM EDT | Special Weather Statement | FFC | Chattooga, Floyd, Polk | 42 min |
| Jul 5, 5:06 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Hall, Lumpkin, Union, White | 27 min |
| Jul 5, 5:10 PM EDT | Special Weather Statement | FFC | Union | 50 min |
| Jul 5, 5:31 PM EDT | Special Weather Statement | FFC | Haralson, Polk | 44 min |
| Jul 5, 5:37 PM EDT | Special Weather Statement | FFC | Banks, Hall, White | 23 min |
| Jul 5, 5:39 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd, Haralson, Paulding, Polk | 51 min |
| Jul 5, 5:42 PM EDT | Special Weather Statement | FFC | Crawford | 33 min |
| Jul 5, 5:51 PM EDT | Special Weather Statement | FFC | Gordon | 39 min |
| Jul 5, 5:55 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Hall, Jackson | 35 min |
| Jul 5, 6:19 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Paulding | 26 min |
| Jul 5, 6:28 PM EDT | Special Weather Statement | FFC | Banks | 32 min |
| Jul 5, 6:43 PM EDT | Special Weather Statement | FFC | Cobb, Douglas | 47 min |
| Jul 5, 6:55 PM EDT | Special Weather Statement | FFC | Jackson, Madison | 50 min |
| Jul 5, 7:48 PM EDT | Special Weather Statement | FFC | Jones | 42 min |
Nearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.